MAUDE Adverse Event Report: SMITH & NEPHEW, INC. FIX STPL W/SPKE 10.8X23XSM; STAPLE, FIXATION, BONE

SMITH & NEPHEW, INC. FIX STPL W/SPKE 10.8X23XSM; STAPLE, FIXATION, BONE
Model Number 71128690
Medical Device Problem Code Material Twisted/Bent (2981)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/05/2021
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, during surgery, the fix stpl w/spke 10.8x23xsm was bent upon insertion the patient had a very hard bone, staple could not be used and another staple had to be opened and used.Also a separate hole was made.The procedure was completed, with a delay (less than 30 minutes) , using a s+n back-up device.No patient injuries and no other complications were reported.
 
Additional Manufacturer Narrative
G3, h2,h3 and h6: the device, used in treatment, was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, the fix stpl w/spke 10.8x23xsm was bent upon insertion and a back-up was used, creating a separate bone hole.It was reported the patient had very hard bone.The root cause of the reported event could not be definitively concluded; however, a user-related technique may have been a contributing factor.According to the report, the procedure was completed with a delay of less than 30 minutes.No patient injury or other complications were reported.No further medical assessment could be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history did not reveal additional complaints for the listed batch.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible probable cause could include but not limited to surgical technique or user error.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
FIX STPL W/SPKE 10.8X23XSM
Common Device Name
STAPLE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
MDR Report Key11858093
Report Number1020279-2021-04515
Device Sequence Number4016679
Product Code JDR
UDI-Device Identifier00885556014752
UDI-Public00885556014752
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number71128690
Device Catalogue Number71128690
Device Lot Number20ET38006
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 05/05/2021
Supplement Date Received by Manufacturer08/06/2021
Initial Report FDA Received Date05/20/2021
Supplement Report FDA Received Date08/10/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other; Required Intervention;